Alert archive / Montana / Snow Squall Warnings in 2019

Snow Squall Warning 3, NWS Missoula, MT

December 14, 2019Missoula County, Montana

NWS Missoula, MT issued this snow squall warning at Dec 14, 2019, 4:35 PM MST for Missoula County, Montana. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 14, 2019, 4:35 PM MST (23:35 UTC)
Expired
Dec 14, 2019, 5:15 PM MST
In force
40 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon

County Missoula County, MT

The radar

The Missoula radar (KMSX), 12 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 11.6 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2019-12-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2019-12-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
773 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

610 
WWUS55 KMSO 142338
SQWMSO

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Missoula MT
435 PM MST Sat Dec 14 2019

MTC063-150015-
/O.NEW.KMSO.SQ.W.0003.191214T2335Z-191215T0015Z/
Missoula MT-
435 PM MST Sat Dec 14 2019

The National Weather Service in Missoula has issued a

* Snow Squall Warning for...
  Southern Missoula County in west central Montana...

* Until 515 PM MST.

* At 435 PM MST, an area of intense snow was located along a line 
  extending from near Evaro to 10 miles southeast of Alberton, 
  moving east at 20 mph.

  HAZARD...Poor visibility in heavy snow.

  SOURCE...Radar and webcams.

  IMPACT...Rapidly changing conditions while traveling throughout 
           the area...especially along I-90 and US-93 over Evaro 
           Hill.

* Locations impacted include... Missoula, Lolo, Bonner-West 
  Riverside, Wye, East Missoula, Evaro, Frenchtown, Twin Creeks and 
  Turah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.

&&

LAT...LON 4705 11347 4669 11394 4684 11454 4712 11415
TIME...MOT...LOC 2335Z 273DEG 15KT 4702 11399 4687 11434 

$$

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this snow squall warning went out at Dec 14, 2:25 PM MST, 2 hours 10 minutes earlier.

Area forecast discussion, Dec 14, 2:25 PM MST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
225 PM MST Sat Dec 14 2019

.DISCUSSION...Subtle disturbances in moist northwest flow are
bringing light, intermittent snow showers to the Northern Rockies
today. This pattern will continue through Sunday and into Monday
morning. A lack of any large-scale forcing has made nailing down
timing and quantity of snow difficult. A more pronounced shortwave
trough embedded in the broader circulation drops down through
Washington state Sunday afternoon. This disturbance will bring
another round of snow to central Idaho on Sunday afternoon. Expect
snows to persist in this region through Monday afternoon.

A fairly strong ridge of high pressure builds over the Northern
Rockies late Monday through Wednesday. This ridge will create a
period of dry conditions over the region, but valley inversions
will be an issue. The inversions could lead to the development fog
across the area and the fog might have a difficult time
dissipating until late in the day.

Then by Thursday into Saturday, the upper level flow will become
southwesterly with a significant stream of moisture making its way
into the Northern Rockies. This set up looks very similar to the
past couple of days, where the mountains receive hefty amounts of
snow while the majority of the valleys get downsloped. At this
time it is difficult to determine how much snow the mountains will
receive, but Lookout and Lolo passes could begin experiencing
snow Wednesday night and it might not end until Saturday.

&&

.AVIATION...
Light, intermittent snow showers are affecting visibility and
lowering ceilings at KMSO today. This pattern of moist northwest
flow will continue through Sunday and into Monday morning. Plan on
reduced visibilities, mountain obscurations, and low ceilings
into Monday morning at KMSO and KGPI.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...Winter Weather Advisory from 1 AM Sunday to 4 AM
PST Monday Northern Clearwater Mountains...Southern Clearwater
Mountains.

&&

In the hours before

Local storm report, Dec 14, 11:27 AM MST, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
1127 AM MST SAT DEC 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     SNOW             2 SE CONDON             47.50N 113.68W
12/14/2019  M4.2 INCH        MISSOULA           MT   COCORAHS

            COCORAHS STATION MT-MS-27 CONDON 2.4 SE.

&&
Local storm report, Dec 14, 11:28 AM MST, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
1128 AM MST SAT DEC 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1128 AM     SNOW             4 NNE LOLO              46.81N 114.05W
12/14/2019  E3.5 INCH        MISSOULA           MT   PUBLIC

&&
Local storm report, Dec 14, 11:29 AM MST, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
1129 AM MST SAT DEC 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1129 AM     SNOW             EVARO                   47.03N 114.10W
12/14/2019  E3.0 INCH        MISSOULA           MT   PUBLIC

&&
Local storm report, Dec 14, 1:57 PM MST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
157 PM MST SAT DEC 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0157 PM     SNOW             THOMPSON FALLS          47.60N 115.35W
12/14/2019  E2.0 INCH        SANDERS            MT   PUBLIC

&&
Local storm report, Dec 14, 1:58 PM MST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
158 PM MST SAT DEC 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 PM     SNOW             FRENCHTOWN              47.01N 114.23W
12/14/2019  E2.5 INCH        MISSOULA           MT   PUBLIC

&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 14, 1:52 PM MSTWinter Weather AdvisoryMSODeer Lodge, Granite, Lake, Mineral, Missoula, Powell and 3 more45 hr

Nearby

Snow Squall Warnings in Montana, 2019Every snow squall warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.